Online first

Acta Reumatológica Portuguesa - Online First: 2021-11-09
Case-based Review

Large-vessel vasculitis induced by pegfilgrastim

Silva RC, Monteiro M, Dias R, Silva I, Santos JRd, Vassalo T, Martins JR, Leite I, Abreu C, Martins-Martinho J, Ponte C, Romeu JC, Peixoto L

Abstract

Granulocyte colony-stimulating factor (G-CSF) is increasingly being used to prevent febrile neutropenia associated with chemotherapy. Large-vessel vasculitis (LVV) has been recognized as a rare side effect of G-CSF treatment. We report a case of G-CSF associated LVV in a patient with breast cancer. While clear pathogenic mechanisms remain unknown, G-CSF may cause vasculitis due to inflammatory cytokines production. This adverse reaction should be recognized in patients with suggestive symptoms following the administration of pegfilgrastim. A 56-year-old woman with luminal B breast cancer who had undergone surgery and adjuvant chemotherapy, initially with paclitaxel, was started on a doxorubicin plus cyclophosphamide protocol, followed by supportive use of long-acting G-CSF pegfilgrastim. Following the administration of pegfilgrastim, the patient developed intermittent fever and was given empiric antibiotics in the outpatient setting with no improvement. There were no signs of cancer progression, and the contrast-enhanced CT scan highlighted wall thickening of the aortic arch and the proximal segment of the subclavian artery, which was not present in previous imaging studies. The patient was diagnosed with LVV, and a differential diagnosis was performed to rule out paraneoplastic setting, immune-mediated diseases, infection or other drug-induced vasculitis. Treatment with steroids was initiated and tapered with significant improvement and resolution of the radiological signs of aortitis.